Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

The resistance on a circular cylinder in an oscillating stream


Author: Chang-Yi Wang
Journal: Quart. Appl. Math. 23 (1966), 305-312
DOI: https://doi.org/10.1090/qam/99939
MathSciNet review: QAM99939
Full-text PDF Free Access

Abstract | References | Additional Information

Abstract: The boundary layer equations, formulated in cylindrical polar coordinates, are applied to a circular cylinder in a slightly viscous stream which is oscillating with a high reduced frequency. The resistance is correctly calculated to the second order. The first order part, 45$ ^\circ$ out of phase, is due to the interaction of viscosity with acceleration. The second order part, --90$ ^\circ$ out of phase, is due to the interaction of viscosity with curvature. The interaction of viscosity with inertia, which is of second order also, contributes no resistance.


References [Enhancements On Off] (What's this?)

  • [1] Laminar boundary layers, An account of the development, structure and stability of laminar boundary layers in incompressible fluids, together with a description of the associated experimental techniques, Clarendon Press, Oxford, 1963. MR 0155499
  • [2] H. Schlichting, Berechnung ebener periodischer Grenzschichtströmungen Physikalische Z. 33, (1932) 97.
  • [3] H. Blasius, Grenzschichten in Flüssigkeiten mit kleiner Reibung, Zeit. Math. u. Phys. 56 (1908) 1, NCA TM No. 1256
  • [4] C. Y. Wang, On the separation time of the flow past a circular cylinder which is started from rest, to be published in J. Math, and Phys. (1965)
  • [5] Lee A. Segel, A uniformly-valid asymptotic expansion of the solution to an unsteady boundary-layer problem, J. Math. and Phys. 39 (1960), 183–197. MR 0129676
  • [6] C. Y. Wang, The flow induced by an oscillating sphere, J. of Sound and Vibration, 2 (3), 257 (1965)


Additional Information

DOI: https://doi.org/10.1090/qam/99939
Article copyright: © Copyright 1966 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website